Alert archive / Arizona / Wind Advisories in 2013

Wind Advisory 16, NWS Flagstaff, AZ

December 4, 2013Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Dec 4, 2013, 12:26 AM MST for Apache County, Coconino County, Navajo County, Arizona. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2013, 12:26 AM MST (07:26 UTC)
Expired
Dec 4, 2013, 5:00 PM MST
In force
17 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 7.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2013-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2013-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 499 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
499 m²/s²
0-3 km storm-relative helicity
651 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KFGZ 040726
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1226 AM MST WED DEC 4 2013

AZZ013-014-016-017-041630-
/O.NEW.KFGZ.WI.Y.0016.131204T0726Z-131205T0000Z/
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
INCLUDING THE CITIES OF...WINSLOW...HOLBROOK...SNOWFLAKE...
ST. JOHNS...SPRINGERVILLE...SHOW LOW
1226 AM MST WED DEC 4 2013

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

* TIMING AND WINDS...SOUTH TO SOUTHWEST WINDS GUSTING TO 45 MPH
  NOW THROUGH 5 PM THIS AFTERNOON.

* IMPACTS...TRAVEL AFFECTED ON ROADWAYS IN SOUTHERN NAVAJO AND
  APACHE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
2 follow-up statements
000 
WWUS75 KFGZ 041622
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
922 AM MST WED DEC 4 2013

AZZ013-014-016-017-050000-
/O.CON.KFGZ.WI.Y.0016.000000T0000Z-131205T0000Z/
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
INCLUDING THE CITIES OF...WINSLOW...HOLBROOK...SNOWFLAKE...
ST. JOHNS...SPRINGERVILLE...SHOW LOW
922 AM MST WED DEC 4 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* TIMING AND WINDS...SOUTH TO SOUTHWEST WINDS GUSTING TO 45 MPH
  WILL CONTINUE THROUGH 5 PM THIS AFTERNOON.

* IMPACTS...TRAVEL AFFECTED ON ROADWAYS IN SOUTHERN NAVAJO AND 
  APACHE COUNTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
000 
WWUS75 KFGZ 042350
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
450 PM MST WED DEC 4 2013

AZZ013-014-016-017-050100-
/O.EXP.KFGZ.WI.Y.0016.000000T0000Z-131205T0000Z/
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
INCLUDING THE CITIES OF...WINSLOW...HOLBROOK...SNOWFLAKE...
ST. JOHNS...SPRINGERVILLE...SHOW LOW
450 PM MST WED DEC 4 2013

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 5 PM MST THIS
AFTERNOON. WINDS HAVE DECREASED LATE THIS AFTERNOON AND WILL
CONTINUE TO DECREASE OVERNIGHT. MUCH LIGHTER WINDS ARE EXPECTED
FOR THE NEXT TWO DAYS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 3, 9:30 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Dec 3, 9:30 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 PM MST TUE DEC 03 2013

.SYNOPSIS...A COLD STORM SYSTEM WILL MOVE ACROSS NORTHERN ARIZONA
LATER TONIGHT AND WEDNESDAY...BRINGING GUSTY SOUTHWEST WINDS AND A
CHANCE OF RAIN AND SNOW SHOWERS. SOME SNOW ACCUMULATIONS ARE
EXPECTED...GENERALLY ABOVE 6000 FOOT LEVEL. BY THURSDAY AND THROUGH
THE WEEKEND...A VERY COLD AIR MASS WILL SETTLE ACROSS NORTHERN
ARIZONA. HIGH TEMPERATURES WILL BE IN THE 20S AND 30S FOR MOST
AREAS. BY LATE SATURDAY...ANOTHER STORM SYSTEM WILL BRING A GOOD
CHANCE OF SNOW BACK TO THE AREA THROUGH SUNDAY.

&&

.DISCUSSION...STRONG WINDS ALOFT ARE STILL MIXING DOWN HERE AND
THERE AND CAUSING A FEW GUSTS ABOVE ADVISORY CRITERIA. THIS WILL
LIKELY REMAIN THE CASE OVERNIGHT...ESPECIALLY AS THE FRONT DRAWS
CLOSER AND A FEW SHOWERS ENABLE MOMENTUM TRANSFER. HOWEVER...THE
WIND ADVISORY WAS ALLOWED TO EXPIRE AS LARGE PORTIONS OF THE AREA
WILL LARGELY REMAIN BELOW CRITERIA.

THE NEXT ISSUE IS THE APPROACHING FRONT AND THE POTENTIAL FOR RAIN
AND SNOW THAT WILL ACCOMPANY IT. THERE ARE MANY NEGATIVES FOR THE
EFFICIENT DEVELOPMENT OF PRECIPITATION...BUT THERE ARE ALSO A FEW
POSITIVES. FIRST...THE NEGATIVES. AS THIS FRONT ENTERS ARIZONA IT
WILL BEGIN TO WEAKEN AS THE ASSOCIATED S/WV SHEARS AND BEGINS TO
MOVE EAST. INSTEAD OF BEING IN A NICE WEST-EAST ORIENTATED FRONTAL
BOUNDARY...THE BOUNDARY WILL BECOME MORE SW-NE ORIENTATED AND WILL
MOVE THROUGH OUR AREA MUCH FASTER. UPPER LEVEL SUPPORT WILL ALSO BE
LACKING AS THE MAIN WAVE IS WELL TO OUR NORTH...LEAVING US IN A
RATHER SHALLOW MOISTURE LAYER. IN ADDITION...VERY COLD AND DRY
AIR...SEEN OVER CENTRAL CALIFORNIA...WILL FOLLOW THIS FRONT BY
WEDNESDAY AFTERNOON...ESSENTIALLY ENDING PRECIPITATION POTENTIAL.

NOW FOR THE POSITIVES...WITH RESPECT TO THE GENERATION OF RAIN OR
SNOW. THE FRONTAL BOUNDARY WILL STILL BE FAIRLY STRONG AND A 2-3
HOUR PERIOD OF STRONG FRONTOGENETIC FORCING SHOULD STILL EXIST.
ALTHOUGH THE SATURATED LAYER IS SHALLOW...THE COLD NATURE OF AIRMASS
WILL STILL ALLOW FOR DENDRITIC GROWTH. STRONG SOUTHWEST WINDS WILL
ENHANCE UPSLOPE CONTRIBUTIONS AND TERRAIN-BASED WAVE CLOUDS MAY HELP
WITH ICE PRODUCTION. ALSO...THE MODELS MAY HAVE UNDER-INITIALIZED A
MOIST BOUNDARY LAYER SEEN MOVING INTO WESTERN ARIZONA FROM SOUTHERN
CALIFORNIA AND POSSIBLY THE GULF OF CALIFORNIA. THIS MAY ENHANCE
PRECIPITATION ALONG THE FRONT FROM ABOUT FLAGSTAFF AND POINTS
EASTWARD THROUGH THE DAY WEDNESDAY.

SO...WHERE DOES THIS LEAVE US? ABOUT WHERE THE GRIDS/ZONES ARE RIGHT
NOW. THE WEST-FACING SLOPES OF THE KAIBAB PLATEAU AND MOGOLLON RIM
WILL SEE THE BEST CHANCE FOR PRECIPITATION...BASICALLY IN THE FORM
OF SNOW...THROUGH WEDNESDAY. LOCATIONS NOT AIDED BY ELEVATION WILL
HAVE A HARD TIME GENERATING MUCH IN THE WAY OF RAIN OR SNOW. LATER
WEDNESDAY AND INTO THURSDAY...THE FRONTAL BOUNDARY WILL STALL TO OUR
SOUTHEAST IN RESPONSE TO NEW ENERGY MOVING INTO THE GREAT BASIN. AT
THIS TIME THE WHITE MOUNTAINS WILL BEGIN TO GET ACTIVE...BUT
PROBABLY NOT INTO ADVISORY CRITERIA. WE WILL LEAVE THE CURRENT
WINTER WEATHER PRODUCTS OUT...BUT WILL TWEAK THE POP GRIDS UPWARD
TO BETTER REFLECT CURRENT CONFIDENCE.

ANOTHER SYSTEM LOOMS FOR LATE SATURDAY AND SUNDAY. THIS SYSTEM WILL
BE EVEN COLDER AND POSSIBLY A MORE EFFICIENT SNOW PRODUCER. DETAILS
ARE STILL A BIT LACKING...BUT CONFIDENCE IS RISING. MORE ON THIS
STORM IN LATER DISCUSSIONS.

&&

.AVIATION...FOR THE 06Z PACKAGE...FROM 06Z TO 18Z...EXPECT SHOWERS
AND LOW CEILINGS SPREADING SOUTHEASTWARD ACROSS NORTHERN ARIZONA
BRINGING WIDESPREAD IFR-MVFR CONDITIONS WITH ISOLD LIFR CONDITIONS
IN THE HEAVIER SNOW SHOWERS. SFC WINDS GENERALLY SW10-20G30KT. SNOW
LEVELS INITIALLY AROUND 6000 FEET...LOWERING TO 4000-5000 FEET.
AFTER 00Z THURS...IMPROVING CONDITIONS SPREADING FROM WEST TO EAST
ACROSS NORTHERN AZ WITH WINDS BECOMING LIGHT. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

1) WINTER WEATHER ADVISORY FROM 10 PM TONIGHT THROUGH 7 AM WEDNESDAY
   FOR ZONE AZZ004.

2) WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW FROM 2 AM
   THROUGH 5 PM MST WEDNESDAY FOR ZONES AZZ015-016.

&&

PUBLIC.........PETERSON
AVIATION.......DJO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Dec 3, 3:47 PM MST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
347 PM MST TUE DEC 3 2013

AZZ004>018-037>040-040715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
347 PM MST TUE DEC 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM SYSTEM WILL BRING SOUTHWEST WIND GUSTS OF 30 TO 45 MPH
OVERNIGHT AND ON WEDNESDAY ALONG AND NORTH OF THE MOGOLLON RIM. A
WIND ADVISORY IS IN EFFECT FOR SOME LOCATIONS. ALONG WITH THE
WIND...HIGH EVELATION SNOW IS ANTICIPATED WITH A WINTER WEATHER
ADVISORY IN EFFECT FOR THE KAIBAB PLATEAU FOR TONIGHT THROUGH
WEDNESDAY MORNING AND ACROSS THE MOGOLLON RIM ON WEDNESDAY. GO TO
WETHER.GOV/FLAGSTAFF FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN AND SNOW SHOWERS WILL CONTINUE ON WEDNESDAY WITH CLEARING
IN NORTHWEST ARIZONA LATE WEDNESDAY NIGHT. WIDESPREAD WINTER
CONDITIONS ARE EXPECTED AS SNOW LEVELS FALL TO MOST VALLEY FLOORS
BY WEDNESDAY AFTERNOON. LIGHT TO MODERATE PRECIPITATION AMOUNTS
ARE EXPECTED AT THIS TIME. GENERAL SNOW ACCUMULATIONS OF 3 TO 6 INCHES
ARE EXPECTED ABOVE 5500 FEET THROUGH WEDNESDAY AFTERNOON.

VERY COLD TEMPERATURES WILL MOVE IN FOR THURSDAY AND FRIDAY WITH
HIGH TEMPERATURES IN THE 20S AND 30S ACROSS MUCH OF NORTHERN
ARIZONA.

COLD TEMPERATURES CONTINUE OVER THE WEEKEND WITH A SECOND STORM
SYSTEM EXPECTED ON SATURDAY. MOST LOCATIONS WILL SEE A CHANCE OF
SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Arizona, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.